Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Amarillo, TX

June 15, 2005Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2005, 9:09 PM CDT for Lipscomb County, Texas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2005, 9:09 PM CDT (02:09 UTC)
Expired
Jun 15, 2005, 10:18 PM CDT
In force
69 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2864 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:24 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 15, 8:24 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT WED JUN 15 2005

.UPDATE...
SENT UPDATED ZONES TO INCREASE FIRST PERIOD POPS MOST AREAS WITH
CONVECTION PERSISTING ACROSS THE CWA. FORTUNATELY INSTABILITY DOES
NOT SEEM TO BE TOO GREAT AND THE STORMS ARE PRETTY MUCH REMAINING
JUST BELOW SEVERE LEVELS. HOWEVER CANNOT RULE OUT SOME STORMS GOING
SEVERE LATER AS THE LOW LEVEL JET DEVELOPS AFTER SUNSET.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT WED JUN 15 2005/

DISCUSSION...
RICH LOW LEVEL MOISTURE LOCATED OVER THE PANHANDLES THIS AFTERNOON
COUPLED WITH TEMPS IN THE UPPER 80S AND LOWER 90S IS YIELDING CAPE
VALUES NEAR 2500 J/KG. LEE CYCLOGENESIS OVER THE HIGH PLAINS
TONIGHT WILL ALLOW FOR ANOTHER LOW LEVEL JET TONIGHT. THINKING
SUFFICIENT INSTABILITY IS PRESENT SO THAT THE AFTERNOON CONVECTION
OVER NORTHEAST NEW MEXICO WILL PROPAGATE ACROSS THE NORTHERN
PANHANDLES LATER TONIGHT. CANNOT RULE OUT A FEW SEVERE EARLY THIS
EVENING BEFORE CONGEALING INTO AN MCS LATER TONIGHT.

RISK OF SEVERE WILL BE WITH US ON THURSDAY EVENING AS WELL. UNSTABLE
WESTERLY FLOW ALOFT CONTINUES OVER THE CENTRAL ROCKIES AND WILL
COMBINE WITH THE RICH BOUNDARY LAYER MOISTURE AND WARM AFTERNOON
TEMPS IN THE MID 90S. 12Z MODELS A BIT MORE AGGRESSIVE WITH MINOR
COOL FRONT THURSDAY NIGHT...ACTUALLY DRIVING THIS FEATURE ACROSS THE
NORTHERN COUNTIES BEFORE 12Z FRIDAY.  A PLAINS MCS IS LIKELY TOMORROW
NIGHT NORTH OF THE PANHANDLES. SLIGHTLY COOLER TEMPS SEEN ON FRIDAY.

IT APPEARS A MID LEVEL RIDGE PATTERN WILL PERSIST THROUGH MUCH OF THE
REMAINDER OF THE FORECAST PACKAGE. HAVE LEFT FORECAST DRY FOR NOW BUT
I AM SOMEWHAT CONCERNED NOCTURNAL CONVECTION MAY DEVELOP AT SOME TIME
DURING THE SATURDAY THRU WEDNESDAY PERIODS. WILL LET LATER SHIFTS
REFINE THE LATER PERIODS.

SLATTERY

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

15/10
Hazardous weather outlook, Jun 15, 6:27 PM CDT, 2 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT WED JUN 15 2005

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
627 PM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF
SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...AND AN APPROACHING
UPPER LEVEL LOW PRESSURE SYSTEM WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT ACROSS THE PANHANDLES. A FEW OF THE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
EXPECTED TO BE THE PRIMARY THREATS. IN ADDITION...BRIEF HEAVY RAINS
MAY ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND
TEXAS PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
PANHANDLES DURING THE AFTERNOON...EVENING...AND NIGHTTIME HOURS ON
THURSDAY. A FEW OF THE STORMS THAT DEVELOP MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY THREATS. IN
ADDITION...LOCALLY HEAVY RAINS MAY ACCOMPANY THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD MONITOR THE LATEST FORECASTS
AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND
EVENING...AND AGAIN THURSDAY AFTERNOON AND EVENING IF NECESSARY.

GOEHRING

In the hours before

Special weather statement, Jun 15, 6:01 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT WED JUN 15 2005

OKZ001-002-TXZ001>003-006>008-160000-
CIMARRON OK-DALLAM TX-HANSFORD TX-HARTLEY TX-HUTCHINSON TX-MOORE
TX-SHERMAN TX-TEXAS OK-
601 PM CDT WED JUN 15 2005

...A LINE OF STRONG THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL
OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTH OF
KEYES TO 11 MILES WEST OF WARE AT 600 PM CDT...MOVING EAST AT 25 MPH.
DALHART...GUYMON...HARTLEY...STRATFORD...ROMERO AND DUMAS ARE A
FEW COMMUNITIES THAT WILL BE AFFECTED BY THESE STORMS THROUGH 900 PM.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

GOEHRING
Special weather statement, Jun 15, 6:50 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT WED JUN 15 2005

OKZ001>003-TXZ001>004-006>009-160045-
BEAVER OK-CIMARRON OK-DALLAM TX-HANSFORD TX-HARTLEY TX-HUTCHINSON
TX-MOORE TX-OCHILTREE TX-ROBERTS TX-SHERMAN TX-TEXAS OK-
650 PM CDT WED JUN 15 2005

...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHEAST OF
HOUGH TO 37 MILES SOUTHWEST OF HARTLEY AT 650 PM CDT...MOVING EAST AT
25 MPH. GUYMON...BEAVER...HOOKER...STRATFORD...DALHART...HARTLEY...
DUMAS...SPEARMAN AND PERRYTON ARE A FEW COMMUNITIES IN THE PATH OF
THESE STORMS.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

GOEHRING
Special weather statement, Jun 15, 7:50 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
750 PM CDT WED JUN 15 2005

OKZ002-003-TXZ001>010-160145-
BEAVER OK-DALLAM TX-HANSFORD TX-HARTLEY TX-HEMPHILL TX-HUTCHINSON
TX-LIPSCOMB TX-MOORE TX-OCHILTREE TX-ROBERTS TX-SHERMAN TX-TEXAS OK-
750 PM CDT WED JUN 15 2005

...A LINE OF STRONG THUNDERSTORMS CONTINUE MOVING ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 16 MILES NORTHWEST OF
BEAVER TO 10 MILES SOUTH OF ROMERO AT 750 PM CDT...MOVING SOUTHEAST
AT 25 MPH. BEAVER...PERRYTON...SPEARMAN...DUMAS...BORGER...CANADIAN
AND LIPSCOMB ARE A FEW COMMUNITIES IN THE PATH OF THESE STORMS.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

GOEHRING
Special weather statement, Jun 15, 8:41 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT WED JUN 15 2005

OKZ002-003-TXZ001>020-160245-
ARMSTRONG TX-BEAVER OK-CARSON TX-COLLINGSWORTH TX-DALLAM TX-DEAF
SMITH TX-DONLEY TX-GRAY TX-HANSFORD TX-HARTLEY TX-HEMPHILL
TX-HUTCHINSON TX-LIPSCOMB TX-MOORE TX-OCHILTREE TX-OLDHAM TX-POTTER
TX-RANDALL TX-ROBERTS TX-SHERMAN TX-TEXAS OK-WHEELER TX-
841 PM CDT WED JUN 15 2005

...SCATTERED STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS THE
EASTERN OKLAHOMA PANHANDLE AND THE SOUTHEAST HALF OF THE TEXAS
PANHANDLE...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES SOUTHWEST OF
KNOWLES TO 11 MILES WEST OF SIMMS AT 845 PM CDT...MOVING SOUTHEAST AT
25 MPH. AMARILLO...CANYON...DUMAS...BORGER...SPEARMAN...LIPSOMB...
CANADIAN...MIAMI...SHAMROCK...MCLEAN...CLARENDON...CLAUDE AND
PANHANDLE ARE A FEW CITIES IN THE PATH OF THESE STORMS.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:00 PM CDTSevere Thunderstorm WarningAMARandall60 min
Jun 16, 6:27 PM CDTTornado WarningAMABeaver63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.